West Virginia, 2002

Hail and Damaging Winds in West Virginia, July 2, 2002

July 2, 2002 · NWS RNK · 8 events in 4 counties and zones

Thunderstorm winds downed trees in Lewisburg and 1 mile northwest of Union.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon of the 2nd produced hail up to quarter size and damaging winds.Thunderstorm winds downed trees in Lewisburg and 1 mile northwest of Union.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 2, 9:20 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 2, 9:20 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1020 AM EDT TUE JUL 2 2002

MORNING UPDATE
TSRA ALREADY DEVELOPING ALONG THE FAR WRN RIDGES IN SRN WV/FAR SW
VA. 12Z SOUNDINGS IND THE AIRMASS IS POTENTIALLY MORE UNSTABLE TODAY
THAN YESTERDAY...WITH CAPES ARND 3500 J/KG. UNIFORM NE FLOW TODAY...
BACKED JUST A FEW DEGS FROM MORE OF A NORTH FLOW MONDAY.
HOWEVER...SHUD HAVE JUST ABOUT THE SAME EFFECT- BEST COVERAGE OF
TSRA WILL BE IN THE MTNS S-SW OF THE HIGHER RIDGES. CURRENT FCST HAS
HIGHEST POPS THERE...MAY RAISE 10 PCT BUT STILL SCT/CHC. LL
CONVERGENCE IN THE DEVELOPING LEE TROF IN THE PIEDMONT MAY HELP
GENERATE LATE DAY TSRA OUT THAT WAY- WILL LEAVE A LOW CHC THERE.
MVMNT OF STORMS WILL BE A LITTLE FASTER THAN YEST...BUT PW/S ARE
HIGHER AND WE COULD SEE SOME TRAINING WITH RE-DEVELOPMENT ALONG THE
RIDGES...SO WILL PROB ADD LOCALLY HEAVY WORDING IN THE WEST.  OTHER
CONCERN WITH THE FCST IS HEAT INDICES THIS AFT IN THE EAST.
THICKNESSES FROM MORN RAOBAS IND HIGHS M-U 90S IN THE PIEDMONT. I
PLAN ON UPDATING THE CURRENT SPS FOR A HEAT INDEX OF LOW 100S IN THE
PIEDMONT.

...PREVIOUS DISCUSSION...
OVERALL PERSISTANCE SEEMS LIKE BEST BET THROUGH WEDNESDAY...THEN
COLD FRONT APPROACHES FROM THE NORTH FOR LATER THURSDAY AND FRIDAY.

UPPER RANGE REMAINS IN PLACE FOR THE SHORT TERM WITH WEAK IMPULSES
RIDING DOWN THE EAST SIDE AS THEY SPLIT OFF OF NORTHEASTERN UPPER
LOW.  THIS...ALONG WITH DIFFERENTIAL MTN HEATING SHOULD CONTINUE TO
BE TRIGGER FOR AFTERNOON CONVECTION ACROSS THE WEST.  IN THE
EAST...WEAK SURFACE CONVERGENCE ALONG LEE SIDE TROUGH WILL BE THE
MAIN FOCUS FOR CONVECTION EAST OF THE MOUNTAINS.  ON WEDNESDAY BUFR
SOUNDINGS INDICATING SIGNIFICANTLY LESS CAPE DURING THE AFTERNOON
USING MEAN LOW LEVEL TEMP/MOISTURE.  STILL WITH PLENTY OF MOISTURE
AND WEAK SURFACE CONVERGENCE/UPPER DIVERGENCE WELL SEE SCATTERED
CONVECTION IN THE AFTERNOON.

IN THE LONGER TERM...AVN STICKING TO BRINGING WELL DEFINED FRONT
SOUTHWARD INTO THE CWA LATER THURSDAY.  THIS FEATURE STRUGGLES MUCH
FARTHER SOUTH UNTIL THE HIGH SLIDES EAST OF THE MOUNTAINS ON
SATURDAY.  WILL LET DAYSHIFT TAKE A LOOK AT THINGS...BUT IT APPEARS
AS THOUGH CHC POPS WILL BE NEEDED FOR THE SOUTH ON FRIDAY.

HAVE GONE ON WARM SIDE OF MOS MAX TEMPS FOR TODAY...THEN WITH MOS ON
WEDNESDAY WITH DEEPER RH.

FCSTID = 08
ROA   93  71  92  71 /  20  10  20  10
LYH   91  68  91  68 /  20  10  20  10
DAN   93  71  92  71 /  20  10  20  10
BLF   82  65  83  66 /  40  30  30  30
LWB   82  60  83  65 /  40  30  30  30
BCB   87  63  87  65 /  30  30  30  30
TNB   84  64  84  64 /  40  30  30  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

NOGUEIRA

In the hours before

Special weather statement, Jul 2, 10:20 AM EST, 2 hours 50 minutes before
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-0212200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 AM EDT TUE JUL 2 2002

...HEAT INDEX AROUND 100 OR HIGHER IS EXPECTED BY LATE AFTERNOON...

AFTERNOON TEMPERATURES WILL REACH THE MID 90S IN MOST AREAS BY
4 PM...AND A FEW LOCATIONS IN THE PIEDMONT MAY SEE UPPER 90S. THESE
TEMPERATURES...COMBINED WITH HIGH HUMIDITY...WILL PRODUCE A HEAT
INDEX OF 99 TO 104 ACROSS THE PIEDMONT AND FOOTHILLS.  THE HIGHEST
HEAT INDEX IS EXPECTED TO OCCUR FOR AN HOUR OR TWO BETWEEN 2 PM AND
5 PM.

SUNSTROKE...HEAT CRAMPS...AND HEAT EXHAUSTION ARE ALL POSSIBLE WITH
PROLONGED EXPOSURE AND PROLONGED ACTIVITY WHEN THE HEAT INDEX
REACHES THIS LEVEL. IF POSSIBLE...AVOID OVER EXERTION IN THE BRIGHT
SUNSHINE DURING THE HOTTEST PART OF THE AFTERNOON.  DRINK PLENTY OF
NON ALCOHOLIC BEVERAGES TO KEEP YOURSELF HYDRATED.

JJ
Special weather statement, Jul 2, 11:41 AM EST, 1 hour 29 minutes before
VAZ009-015-021745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 PM EDT TUE JUL 2 2002

...THUNDERSTORMS TRACKING SOUTHWARD THROUGH PARTS OF
SMYTH AND GRAYSON COUNTIES...

A CLUSTER OF THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...SMALL HAIL
AND WIND GUSTS TO 30 MPH...WILL TRACK SOUTHWARD THROUGH SOUTHERN
SMYTH AND WESTERN GRAYSON COUNTIES VIRGINIA THROUGH 145 PM THIS
AFTERNOON. RAINFALL RATES UP TO 2 INCHES PER HOUR CAN BE EXPECTED
NEAR SUGAR GROVE...IN SMYTH COUNTY...AND TROUTDALE IN GRAYSON
COUNTY. OTHER STORMS WILL ALSO TRACK SOUTHWARD ALONG AND WEST OF
THE BLUERIDGE EARLY THIS AFTERNOON.

JW
Special weather statement, Jul 2, 12:11 PM EST, 59 minutes before
NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-021830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
111 PM EDT TUE JUL 2 2002

...STRONG THUNDERSTORMS TRACKING SOUTHWEST THROUGH THE AREA...

SCATTERED THUNDERSTORMS ACROSS EXTREME SOUTHERN WEST VIRGINIA...
THE SOUTHWEST MOUNTAINS OF VIRGINIA...AND THE NORTHERN MOUNTAINS OF
NORTH CAROLINA WILL BE STRENGTHENING AND INCREASING IN COVERAGE
HEADING INTO MID AFTERNOON. SOME OF THESE STORMS WILL HAVE VERY HEAVY
RAIN OF UP TO 2 INCHES IN LESS THAN AN HOUR...WIND GUSTS TO 40 MPH...
AND POSSIBLY SMALL HAIL. LOCATIONS MOST LIKELY TO BE AFFECTED
THROUGH 230 PM WILL INCLUDE BLUEFIELD...TAZEWELL...RICHLANDS...
MARION...THE MOUNT ROGERS AREA...AND THE WESTERN HIGHLANDS OF ASHE
AND WATAUGA COUNTIES.

JJ

The radar

The Roanoke radar (KFCX), 88 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Greenbrier

When
July 2, 1:10 PM EST
Where
Greenbrier County, Lewisburg
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.800, -80.450

Hail, Greenbrier

When
July 2, 1:28 PM EST
Where
Greenbrier County, 1 mi N of Lewisburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.817, -80.450

Hail, Summers

When
July 2, 1:30 PM EST
Where
Summers County, 4 mi NW of Lick Creek
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.517, -80.967

Thunderstorm Wind, Greenbrier

When
July 2, 1:35 PM EST
Where
Greenbrier County, Lewisburg
Reported by
EMERGENCY MANAGER
Coordinates
37.800, -80.450

Hail, Monroe

When
July 2, 1:56 PM EST
Where
Monroe County, Sinks Grove
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
37.667, -80.550

Thunderstorm Wind, Monroe

When
July 2, 2:20 PM EST
Where
Monroe County, 1 mi NW of Union
Reported by
TRAINED SPOTTER
Coordinates
37.600, -80.550

Hail, Monroe

When
July 2, 2:25 PM EST
Where
Monroe County, 1 mi NW of Union
Measured
0.8 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.600, -80.550

Hail, Mercer

When
July 2, 2:30 PM EST
Where
Mercer County, Kellysville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.350, -80.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307748, 5307749, 5307750, 5307751, 5307752, 5307754, 5307753, 5307755.